Advertisement

Functional Models for Representations of the Cuntz Algebra

  • Joseph A. Ball
  • Victor Vinnikov
Chapter
Part of the Operator Theory: Advances and Applications book series (OT, volume 157)

Abstract

We present a functional model, the elements of which are formal power series in a pair of d-tuples of non-commuting variables, for a row-unitary d-tuple of operators on a Hilbert space. The model is determined by a weighting matrix (called a “Haplitz” matrix) which has both non-commutative Hankel and Toeplitz structure. Such positive-definite Haplitz matrices then serve to classify representations of the Cuntz algebra O d with specified cyclic subspace up to unitary equivalence. As an illustration, we compute the weighting matrix for the free atomic representations studied by Davidson and Pitts and the related permutative representations studied by Bratteli and Jorgensen.

Keywords

Hilbert Space Unitary Representation Formal Power Series Functional Model Borel Subset 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    W. Arveson, Subalgebras of C*-algebras III: multivariable operator theory, Acta Math. 181 (1998), 159–228.Google Scholar
  2. [2]
    J.A. Ball, Linear systems, operator model theory and scattering: multivariable generalizations, in Operator Theory and Its Applications (Winnipeg, MB. 1998) (Ed. A.G. Ramm, P.N. Shivakumar and A.V. Strauss), Fields Institute Communications Vol. 25, Amer. Math. Soc., Providence, 2000, pp. 151–178.Google Scholar
  3. [3]
    J.A. Ball and V. Vinnikov, Lax-Phillips scattering and conservative linear systems: a Cuntz-algebra multidimensional setting, Memoirs of the American Mathematical Society, to appear.Google Scholar
  4. [4]
    J.A. Ball and V. Vinnikov, Formal reproducing kernel Hilbert spaces: the commutative and noncommutative settings, in Reproducing Kernel Spaces and Applications (Ed. D. Alpay), pp. 77–134, OT143, Birkhäuser-Verlag, Basel-Boston, 2003.Google Scholar
  5. [5]
    S.S. Boiko, V.K. Dubovoy and A.Ja. Kheifets, Measure Schur complements and spectral functions of unitary operators with respect to different scales, in Operator Theory. System Theory and Related Topics: The Moshe Livsic Anniversary Volume, pp. 89–138, OT 123, Birkhäuser (Basel-Boston), 2000.Google Scholar
  6. [6]
    L. de Branges and J. R.ovnyak, Canonical models in quantum scattering theory, in Perturbation Theory and its Applications in Quantum Mechanics (Ed. C.H. Wilcox), pp. 295–392, Wilcox, New York-London-Sidney, 1966.Google Scholar
  7. [7]
    O. Bratteli and P.E.T. Jorgensen, Iterated function systems and permutation representations of the Cuntz algebra, Memoirs of the American Mathematical Society Volume 139, Number 663 (second of 5 numbers), 1999.Google Scholar
  8. [8]
    K.R. Davidson, C*-Algebras by Example, Fields Institute Monograph 6, American Mathematical Society, Providence, 1996.Google Scholar
  9. [9]
    K.R. Davidson and D.R. Pitts, Invariant subspaces and hyper-reflexivity for free semigroup algebras, Proc. London Math. Soc. 78 (1999), 401–430.CrossRefGoogle Scholar
  10. [10]
    K.R. Davidson and D.R.. Pitts, The algebraic structure of non-commutative analytic Toeplitz algebras, Math. Ann. 311 (1998), 275–303.CrossRefGoogle Scholar
  11. [11]
    J. Dixmier, Les algèbres d’opérateurs dans l’espace Hilbertien (Algèbres de von Neumann), Gauthier-Villars, Paris, 1969.Google Scholar
  12. [12]
    G. Popescu, Models for infinite sequences of noncommuting operators, Acta Sci. Math. 53 (1989), 355–368.Google Scholar
  13. [13]
    G. Popescu, Characteristic functions for infinite sequences of noncommuting operators, J. Operator Theory 22 (1989), 51–71.Google Scholar
  14. [14]
    G. Popescu, Isometric dilations for infinite sequences of noncommuting operators, Trans. Amer. Math. Soc. 316 (1989), 523–536.Google Scholar
  15. [15]
    G. Popescu, Multi-analytic operators on Fock spaces, Math. Ann. 303 (1995), 31–46.CrossRefGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2005

Authors and Affiliations

  • Joseph A. Ball
    • 1
  • Victor Vinnikov
    • 2
  1. 1.Department of MathematicsVirginia TechBlacksburg
  2. 2.Department of MathematicsBen Gurion University of the NegevBeer-ShevaIsrael

Personalised recommendations